The Medication Error Crisis

Written By Jaime Jackson

According to the National Institute of Health, medication errors are reported to cause 7,000-9,000 patient deaths a year. Preventable medication errors have adversely affected over seven million patients, according to a recent study published in the Journal of Community Hospital Internal Medicine Perspectives. For these preventable errors to occur, there must be multiple system failures on the process of prescribing, transcribing, dispensing, administering and monitoring medications.

Medication errors often occur at the pharmacy level. Errors may relate to transcribing and dispensing prescription drugs. An error can take place during the transcribing of an oral or written prescription or the subsequent filling of that prescription. Medications are often similar-sounding and mix-ups can occur in the transcription or dosage amount. Depending on the medication and dosage, such an error and failing to catch the error in prescribing, transcribing or dispensing of medication can be fatal.

Medication errors may also occur in the packaging and distribution of medications. Mislabeling may occur at the distributor level. Pharmacies and retailers must also have systems in place to notify customers of any mislabeling immediately, if and when they learn of the mislabeling from the distributor.

Prescribing physicians must stay up to date on any FDA Safety Alerts, updates or black box warnings as it relates to prescribing medications. Atlee Hall represented the family of a young child who died as a result of being prescribed Tylenol with codeine following a tonsillectomy. In August 2012, the US Food and Drug Administration (FDA) issued a safety alert to the medical profession regarding the prescribing of codeine to children after tonsillectomy because of multiple reported deaths related to codeine use in children following tonsillectomies.  In February 2013, the FDA added a “black box warning” to the drug label of codeine and codeine-containing preparations, such as Tylenol with codeine.  The warning advised health care professionals “to prescribe an alternative analgesic [to codeine] for postoperative pain control in children undergoing tonsillectomy and/or adenoidectomy.” A contraindication was added to restrict codeine use in children following tonsillectomy.  In other words, Tylenol with codeine should no longer be given to children following tonsillectomy. Yet this doctor and many others in the medical profession remain unaware of these safety alerts and warnings and continue to prescribe Tylenol with codeine to our children following tonsillectomies.

Codeine is an opiate.  A few other members of this class include heroin, morphine, fentanyl, and oxycodone.  Codeine itself has no pain-relieving activity, but it is metabolized by the liver into morphine, and it is the morphine that is responsible for codeine’s pain-relieving effects.  However, children may metabolize codeine at different rates, and some children are ultra-fast metabolizers of codeine to morphine.  That rapid metabolism increases the risk of respiratory depression and morphine overdose. Among the many reasons, the FDA reported when advising against prescribing codeine to children following tonsillectomies were respiratory depression and death.

Atlee Hall seeks to help reduce these medication errors by holding the manufacturers, prescribers, distributors, and monitors accountable when they make preventable medication errors.

Close Modal